Diagnosis and intensive care of acute paracetamol-induced hepatitis: a case study
Keywords:paracetamol, acute poisoning, acute liver failure, acetylcysteine
AbstractBackground. Today paracetamol poisoning is one of the most common and most dangerous types of drug poisoning. In Ukraine, the number of suicide attempts involving paracetamol in 2018 has doubled compared to 2017. The purpose was to investigate the dynamics of clinical and laboratory indicators for severe paracetamol poisoning, complicated by the development of acute liver failure, and evaluate the effectiveness of the use of antidotes and pharmacological remedies. Material and methods. The article presents a case of severe paracetamol tablets poisoning in a 22-year old woman. The treatment was conducted in the toxic-therapeutic department of the hospital of emergency medical aid of the city of Mykolaiv in 2018. Data of clinical, laboratory, functional research methods was analyzed. Results. In June 2018, a 22-year woman, a student, admitted to the toxic-therapeutic department of the emergency hospital in Mykolaiv. Relatives informed that on the eve of the evening the woman had swallowed a large number of various pills, mainly paracetamol, for suicidal purposes. She also tried to cut the veins in her forearm. The patient bought paracetamol tablets the same day at various drugstores in the city; 110 tablets (200, 350, and 500 mg) of paracetamol and 10 sleeping pills were purchased. According to approximate estimates, the total dose of paracetamol taken exceeded 250 mg/kg body weight. Diagnosis: acute household drugs poisoning (paracetamol, hypnotics). Suicidal attempt. Cut wounds of forearms of both hands. The gastric lavage and bowel cleansing were carried out. There were prescribed the antidote — ACC (acetylcysteine, NAC — 140 mg/kg/day); hepatoprotective remedies: thioctic acid (20 mg/kg/day), silibinin (20 mg/kg/day), ademetionine (400 mg/day), arginine glutamate (40%, 5.0 ml/day), dexamethasone (8 mg/day). After 24 hours, there developed a sharp increase in the level of ASAT — 1073 U/l (normal — up to 32 U/l), ALAT — 1116 U/l (normal — up to 33 U/l), GGTP — 57 (normal — up to 32 U/l) and decrease in prothrombin index (PTI) — 38.0 % (normal — 97–100 %), INR — 2 (normal — 0.85–1.35), APTCH — 34 (normal — 24.0–34.0 sec.). After 48 hours, the indicators reached maximum values: ASAT — 19,740 U/l, ALAT — 14,800 U/l, GGTP — 157 U/l. However, the indicator of PTI critically decreased to 13.0 %, indicators of INR increased — 4, APTCH — 48. At the same time, yellowing of the sclera of the eyes and skin developed; the enlargement of the abdomen, liver, ascites were observed; bloody vaginal discharge and decreased urine output appeared. The neurological status of the patient worsened; drowsiness and negativism were noted. During the ultrasound examination of abdominal organs, enlargement of the liver and the presence of free fluid were noted. After a consultation, it was decided to continue the treatment with antidotes, sorbents, glucose solutions, crystalloids, fresh frozen blood plasma. Besides, there were prescribed vitamin K, etamsylate, furosemide, spironolactone, dexamethasone, and pentoxifylline. On the fifth day of treatment, the positive dynamics of blood biochemical parameters was noted. ASAT — 240 U/l, ALAT — 3,495 U/l, PTI — 61 % stabilized, daily diuresis increased. On the 14th day of treatment, the second examination of abdominal organs showed positive dynamics, the normal size of the liver, pancreas, and kidney had no pathology; free fluid in the abdomen was not detected. A psychiatrist examined the patient. On the 16th day of treatment, the patient was discharged in satisfactory condition. At the time of discharge, the patient did not have any complaints. Consultation of a family physician, diet, and hepatoprotectors (silibinin) were recommended for one month. Abdominal ultrasound control and laboratory control of blood biochemical parameters were recommended to be performed one month later. The specialist’s focus should be on the clinical signs of poisoning. The basic treatment for acute paracetamol poisoning is a specific antidote therapy, which is most effective in the first twelve hours after taking acetaminophen. In the world and domestic practice, ACC — N-acetylcysteine (N-acetyl-1-cysteine, NAC, acetylcysteine, LNAC) is used as an antidote. The mechanism of the antidote action of acetylcysteine is based on the ability of its SH reactive group to bind chemical radicals. Besides, acetylcysteine enhances the synthesis of glutathione, which is particularly valuable for paracetamol poisoning. Therefore, the use of ACCs is indicated in all cases of taking paracetamol at a dose of 5 g in adults and 100 mg/kg in children. ACC tablets or a solution are given in the first 12–72 hours at a dose of 140 mg/kg every 12 hours, for more than 72 hours after poisoning it is administered at a dose of 70 mg/kg every 12 hours. The estimated daily dose is 3,000–6,000 mg of ACC. Despite the decrease in the effectiveness of specific therapy at a later date, we consider it advisable to conduct even after 24–48 hours from the moment of poisoning for at least 1–3 days under the control of blood biochemical parameters (ASAT, ALAT, PTI). The duration of specific therapy is still a matter of debate. With the oral administration, it is recommended to continue for 72 hours, with intravenous administration within 24–48 hours. Current studies suggest the administration of antidotes throughout the paracetamol presence in a patient’s body. The use of extracorporeal treatment, in our opinion, does not solve the problem of detoxication after paracetamol poisoning. However, some of the methods (hemodiafiltration, hemodialysis, and ultrafiltration) can help to correct the water-electrolyte balance, compensate for acidosis, reduce swelling and the effects of intoxication. Conclusions. The problem of acute paracetamol poisoning remains urgent in toxicology practice due to a significant increase in the number of such poisonings among patients of different age groups. Using an antidote, ACC (acetylcysteine, NAC) is effective in case of timely treatment of patients. The development of toxic hepatitis, pancreatitis and renal failure are typical complications of acute paracetamol poisonings and require complex treatment. The biomarkers of the toxic process are ASAT, ALAT, GGTP in blood, PTI, and INR.
Paracetamol (Acetaminophen) Poisoning. Evidence Based Review. Electronic resource. URL: https://www.doctors.net.uk/_datastore/ecme/mod1145/paracetamol_poisoning_EBR_ch_v01.pdf (Accessed: 09/21/2019).
Chiew A.L., Gluud C., Brok J., Buckley N.A. Interventions for paracetamol (acetaminophen) overdose. Cochrane Database Syst. Rev. 2018 Feb. 2018(2). CD003328. Electronic resource. doi: 10.1002/14651858.CD003328.pub3 (Accessed: 09/21/2019).
Mason C.L., Leedale J., Tasoulis S., Jarman I., Antoine D.J., Webb S.D. Systems Toxicology Approach to Identifying Paracetamol Overdose. CPT Pharmacometrics Syst. Pharmacol. 2018. 7(6). 394-403.
Lee W.M. Acetaminophen and the U.S. Acute Liver Failure Study Group: lowering the risks of hepatic failure. Hepatology. 2004. 40(1). 6-9.
Park B.K., Dear J.W., Antoine D.J. Paracetamol (acetaminophen) poisoning. BMJ Clin. Evid. 2015. 2015. 2101.
Larrey D., Meunier L., Pageaux G.-P., Maleyran S., Micon S., Lorrain S., Lassalle R., Moore N. Drug exposure and risk of Acute Liver Failure leading to registration for liver Transplantation (ALFT): Results of the SALT III study in adults in France. Journal of Hepatology. 2018. 68(1). 587-588.
Caparrotta T.M., Antoine D.J., Dear J.W. Are some people at increased risk of paracetamol-induced liver injury? A critical review of the literature. Eur. J. Clin. Pharmacol. 2018. 74(2). 147-160.
Волошина Н.О. Гостре отруєння ацетамінофеном. Матеріали наук.-практ. конф. «Актуальні питання дитячої гепатології» (16–17 травня 2019 року). Електронний ресурс. URL: http://mediamed.com.ua/hepatology2019_presentation.
Ramachandran A., Jaeschke H. Acetaminophen Hepatotoxicity. Semin. Liver Dis. 2019. 39(2). 221-234.
Nguyen V. Calculated decisions: King’s College Criteria for Acetaminophen Toxicity. Emerg. Med. Pract. 2018. 20(4). S1-S2.
Jaeschke H., Duan L., Akakpo J.Y., Farhood A., Ramachandran A. The role of apoptosis in acetaminophen hepatotoxicity. Food Chem. Toxicol. 2018. 118. 709-718.
Moles A., Torres S., Baulies A., Garcia-Ruiz C., Fernandez-Checa J.C. Mitochondrial-Lysosomal Axis in Acetaminophen Hepatotoxicity. Front. Pharmacol. 2018. 9. 453.
Hendrickson R.G. What is the most appropriate dose of N-acetylcysteine after massive acetaminophen overdose? Clin. Toxicol. (Phila). 2019, Feb 19. 1-6.
Kennon-McGill S., McGill M.R. Extragepatic toxicity of Acetaminophen: critical evaluation of the evidence and proposed mechanisms. J. Clin. Transl. Res. 2018. 3(3).
He Y.H., Lu L., Wang Y.F., Huang J.S., Zhu W.Q., Guo Y., Li C.X., Li H.M. Acetaminophen-induced acute pancreatitis: A case report and literature review. World J. Clin. Cases. 2018. 6(9). 291-295.
Marin T.M., de Carvalho Indolfo N., Rocco S.A., Basei F.L., de Carvalho M., de Almeida Gonçalves K., Pagani E. Acetaminophen absorption and metabolism in an intestine/liver microphysiological system. Chem. Biol. Interact. 2019. 299. 59-76.
Wong A., Tong R.L.K., Ryan L., Crozier T., Graudins A. The use of sustained low efficiency dialysis (SLED) in massive paracetamol overdose. Clin. Toxicol. (Phila). 2018. 56(3). 229-231.
How to Cite
Copyright (c) 2020 S.O. Markova, N.V. Kurdil, Ya.V. Studzinskaya, L.K. Vashchenko, K.V. Pesochenko, O.I. Zatsarinskaya, T.V. Priyma
This work is licensed under a Creative Commons Attribution 4.0 International License.